New York, 2021

Damaging Wind in New York, July 5, 2021

July 5, 2021 · NWS BGM · 1 event in 1 county or zone

A storm system over the Great Lakes brought storms into Oneida County during the late evening. One store had damaging winds, knocking down a large tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A storm system over the Great Lakes brought storms into Oneida County during the late evening. One store had damaging winds, knocking down a large tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 5, 9:26 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 5, 9:26 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1026 PM EDT Mon Jul 5 2021

.SYNOPSIS...
Most of the area remains dry tonight before scattered showers
and thunderstorms develop Tuesday. A few storms may be strong to
severe with gusty winds. Showers and storms become likely again
for the midweek, and continue on and off into the weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
1020 PM Update...
Convective complex that crossed Lake Ontario has weakened but it
also sent an outflow boundary which has initiated a small
cluster of thunderstorms for the NY Thruway counties. They are
taking advantage of steep midlevel lapse rates, sprouting
quickly. With a fair amount of instability aloft, frequent
lightning and isolated strong downdrafts could occur. Pea sized
hail is also possible.

815 PM Update...
As is often the case in a warm air advection environment with
shortwaves aloft, high resolution models are struggling to keep
up with the current situation. Forecast overall remains on
track, but clusters of thunderstorms passing across Lake Huron
and now north of Lake Ontario, will attempt to ride east-
southeast later this evening. Generally, north of the Thruway
may get scraped by the edge of these storms between 10 PM and 1
AM. This could also lay out a mesoscale boundary for additional
showers and embedded thunder into Tuesday morning across the
northern Finger Lakes to NY Thruway counties, but confidence in
coverage and details is pretty low. This activity will be driven
by features and instability aloft rather than being surface-
based, though isolated strong gusts cannot be ruled out despite
the near-surface stability/inhibition. Storm Prediction Center
indicates a marginal risk for severe thunderstorms to our far
northwest.

Severe risk continues to be primarily late Tuesday morning
through afternoon. Shear profile, as well as dry midlevel air
entrainment, suggests progressive cold pooling and associated
strong wind gusts being the main concern. However, given the
top-heavy Convective Available Potential Energy, isolated hail
could occur. The dry midlevel air, while enhancing downdraft
potential, will also limit coverage and duration of the storms.
At any one spot, most of the day will be dry while storms
themselves will be scattered; missing some locations.

Previous discussion...
Expect a mild night as temperatures fall back into the 60s,
possible only to the lower 70s in the valleys. With a tighter
pressure gradient and strengthening flow aloft, southwest winds
may stay a little more persistent overnight at around 5 to 10
mph, which should be enough to keep fog out perhaps apart from
the more sheltered valleys.

Tuesday will begin with chances for showers and thunderstorms
continue across the Thruway corridor and the Finger Lakes with
that passing northern shortwave, but most of the area will start
off dry. A secondary weak wave will move through during the
late morning and afternoon, touching off a second round of
afternoon showers and thunderstorms ahead of a weak cold front.
With a warm, moist airmass courtesy of persistent southwesterly
flow, we will be quite unstable. CAPE will be as high as 1500 to
2000 j/kg, with dry midlevels indicating a good potential for
some strong gusts in thunderstorms. Hail is also a concern with
high cloud tops and CAPE maximized higher up in the column. Bulk
shear is unimpressive, but would not be surprised to see
initially multi-cellular convection becoming somewhat more
organized into small segments with some cold pooling. Also, we
will have healthy 30 to 40kt midlevel flow ahead of the front
that could also lend to some better organization before storms
wrap up into the evening. Finally, with PWATs up to 1 to 1.5
inches, some heavy downpours are possible, but storms should be
fairly progressive. Thus, these are not posing much of a hydro
concern at this time.

Otherwise, Tuesday will be the warmest day of the period.
Temperatures peak in the mid and upper 80s, and even lower to
mid 90s in the urban valleys. We may flirt with Heat Advisory
criteria as heat indices in the valleys reach into the mid 90s.
Not much relief can be expected overnight as temperatures drop
back into the 60s. A brief dry period is expected into Tuesday
night while skies clear out. Where we can pick up on some decent
rainfall, some patchy fog would be possible as winds turn
light.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
A quasi-stationary front will find itself draped west-east
across the area Wednesday morning, somewhere between the
I-90/Thruway corridor and the northern shore of Lake Ontario.
The front will slowly sag southward during the day. Meanwhile,
upper level zonal flow will limit larger scale forcing for lift
along the nearly stalled-out front, as the jet stream will be
focused well to our north over central Quebec. It will be warm
and humid, and becoming increasingly unstable with minimal
inhibition. However, a slowly amplifying trough over the Upper
Great Lakes will allow a weak shortwave trough to move across
Lake Erie by late afternoon. With the lack of a trigger early
on, kept PoPs on the lower side through 18Z, then ramped them up
later in the afternoon, favoring areas south of the Thruway,
close to and south of the anticipated frontal position. PW
values of 1.30-1.60 inches (highest along the front where low
level moisture will be pooling), and a front-parallel shear
vector will favor training of individual cells, and highly-
localized heavy rainfall will be a risk. Flooding chances will
be largely dependent on antecedent conditions, and whether or
not storms manage to affect sensitive areas.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Troughing over the Great Lakes will lead to a slowly amplifying
pattern over the Northeast, with upper level flow becoming
southwesterly on Thursday. The overall pattern favors increasing
moisture both at the surface and aloft, with a nearly
stationary frontal boundary remaining draped across the region,
and weak shortwave disturbances ejecting out ahead of the main
Great Lakes trough. PW values look to increase to around 1.80
inches Thursday and Friday, with widespread heavy rain showers
and thunderstorms likely even discounting any influence from
Elsa. Should Elsa track a little further to the west, deeper
moisture (PW values over 2") could work into parts of the CWA,
with the Catskills and Poconos having the higher probability
simply due to their more easterly location. Also any enhanced
easterly low level flow with a remnant circulation would boost
QPF from orographic lift.

Although overall moisture will decrease, Friday into Saturday
could bring another couple of waves of showers and thunderstorms
as troughing persists. Drier air may try to work in from north
towards the weekend, but moisture won't be far away, and minor
changes in the forecast could easily shift it further to the
north in time.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
VFR conditions will dominate overnight, but with the caveat that
clusters of thunderstorms are anticipated to pass just north of
KSYR-KRME. Monitor for amendments, should the southern extent of
these storms edge down enough to raise confidence for a brief
shower or thunderstorm, especially KRME between 02Z-05Z. Also,
increasing westerly flow off the surface will present low level
wind shear for a time late tonight at KITH-KRME-KSYR. On
Tuesday, scattered gusty thunderstorms are anticipated to
develop across the area late morning through afternoon. TEMPO or
PROB30 groups have been introduced for the NY terminals; timing
will be likely need to be further refined in coming TAF sets.
KAVP likewise has a decent chance of thunder after 20Z Tuesday;
if and when confidence increases, CB will be added accordingly.
Generally light south to southwest surface winds, will veer
west or west-northwest around 10 knots with 15-20 knot gusts as
the storms pass later Tuesday. Individual storm cores though,
if squarely hitting a terminal, could produce strong to severe
erratic gusts.

Outlook...

Tuesday evening through Wednesday morning...Late night-early
morning valley fog at KELM; possibly other terminals depending
on where prior rainfall occurs.

Wednesday afternoon through Friday...Daily showers and thunderstorms
possible with associated intermittent restrictions, especially
Thursday afternoon-evening.

Friday night through Saturday...Mainly VFR; small chance of a
shower/brief restriction.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...HLC/MDP
NEAR TERM...HLC/MDP
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...MDP
Hazardous weather outlook, Jul 5, 2:45 PM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
345 PM EDT Mon Jul 5 2021

NYZ009-015>018-023-025-036-037-044>046-057-061945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Delaware-
345 PM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are likely Tuesday through Thursday. Some of these
thunderstorms could have damaging winds and large hail.
Thunderstorms could also have heavy rain which could lead to flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022-024-055-056-062-PAZ038>040-043-044-047-048-072-061945-
Steuben-Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
345 PM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are likely Tuesday through Thursday. Some of these
thunderstorms could have damaging winds and large hail.
Thunderstorms could also have heavy rain which could lead to flash
flooding.

Tuesday afternoon apparent temperatures could rise into the mid 90s.
A heat advisory is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 5, 9:22 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1022 PM EDT Mon Jul 5 2021

NYZ009-037-060245-
Southern Oneida-Northern Oneida-
1022 PM EDT Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ONEIDA COUNTY...

At 1020 PM EDT, a strong thunderstorm was located near Camden, moving
east at 35 mph.

Winds gusts of 40 mph are possible with this storm. That is strong
enough to cause downed branches. Pea size hail may also occur.

Locations impacted include...
Rome, Lee, Verona, Vienna, Camden, Sylvan Beach, Blossvale, New
London, Verona Beach and Delta Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4335 7541 4310 7551 4315 7572 4316 7573
      4316 7575 4317 7577 4317 7579 4319 7588
      4332 7587 4332 7588 4333 7588 4337 7587
TIME...MOT...LOC 0220Z 281DEG 30KT 4328 7586

MDP
Special weather statement, Jul 5, 9:37 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1037 PM EDT Mon Jul 5 2021

NYZ018-036-060300-
Onondaga-Madison-
1037 PM EDT Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MADISON AND EAST
CENTRAL ONONDAGA COUNTIES...

At 1037 PM EDT, a strong thunderstorm was located over Syracuse,
moving southeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Onondaga, Syracuse, De Witt, Sullivan, Oneida, Lenox, Pompey, North
Syracuse, Solvay and Chittenango.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4305 7631 4316 7622 4307 7569 4281 7590
TIME...MOT...LOC 0237Z 294DEG 39KT 4306 7612

AJG
Special weather statement, Jul 5, 9:38 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1038 PM EDT Mon Jul 5 2021

NYZ037-060315-
Southern Oneida-
1038 PM EDT Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ONEIDA COUNTY...

At 1038 PM EDT, a strong thunderstorm was located over Westmoreland,
or 7 miles west of New Hartford, moving southeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Utica, Kirkland, Westmoreland, Paris, Deerfield, Whitesboro, New York
Mills, Yorkville, Clinton and New Hartford.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4311 7516 4305 7522 4290 7520 4309 7556
      4318 7550
TIME...MOT...LOC 0238Z 294DEG 38KT 4310 7544

AJG
Local storm report, Jul 5, 9:55 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1055 PM EDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             1 E WESTMORELAND        43.12N 75.40W
07/05/2021  M1.00 INCH       ONEIDA             NY   PUBLIC

&&
Special weather statement, Jul 5, 10:02 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1102 PM EDT Mon Jul 5 2021

NYZ018-036-037-060345-
Onondaga-Southern Oneida-Madison-
1102 PM EDT Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ONEIDA...CENTRAL
MADISON AND EAST CENTRAL ONONDAGA COUNTIES...

At 1102 PM EDT, a strong thunderstorm was located near Canastota, or
7 miles southwest of Oneida, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Utica, Sullivan, Oneida, Kirkland, Lenox, Verona, Westmoreland,
Chittenango, Canastota and Manlius.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4301 7613 4318 7570 4311 7522 4278 7536
TIME...MOT...LOC 0302Z 287DEG 33KT 4302 7578

AJG

The radar

The Ft Drum radar (KTYX), 82 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
July 5, 10:32 PM EST
Where
Oneida County, Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.050, -75.380

A strong thunderstorm knocked down a large tree onto a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968178.